Hail, Knox
- When
- April 22, 4:22 PM EST
- Where
- Knox County, 1.12 mi W of Fountain City
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.030, -83.950
Quarter sized hail was reported.
A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM EST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Morristown TN
322 PM EDT Sat Apr 22 2017
.SHORT TERM /Tonight and Sunday/...
Another round of showers and thunderstorms have begun to fire west
of the MRX CWA across Middle TN and into portions of the northern
Plateau. This activity is firing along the remnant boundary/front
in place roughly along the I-40 corridor. North of I-40, which has
remained overcast and wet for most of the day, a capped, more
stable environment remains in place. However, places along and
south of the I-40/I-81 corridor have seen some sunshine over the
last 2-3 hours. This has helped destabilize things, with MLCAPE
values in the 1000-1500 J/kg range across the Southern Plateau and
Valley -- and in the 500-1000 J/kg across the central Valley and
along the Great Smoky Mountains.
As a result, am expecting the potential for some strong to
marginally severe storms - particularly in Slight Risk area
between 4 to 9 PM EDT this afternoon and evening. The main threats
with this activity will be straight-line damaging winds, along
with some marginally severe hail. However, the primary impact from
this activity will be the threat for locally heavy rainfall and
flash flooding -- along with a risk for lightning for the folks
with outdoor plans.
As mentioned, there is a favorable set-up for flash flooding
tonight into Sunday, particularly across the northern Plateau and
portions of southwest Virginia and far northeast Tennessee which
has already seen heavy rain today and last night (1-2 inches),
and could see an additional 2-3 inches through Sunday evening.
Adding to the threat are high PWAT values up to 1.5 inches, a deep
warm cloud layer with some CAPE to work with, and the potential
for training for the mean flow potentially moving parallel to the
boundary overnight. Then, another round(s) of locally heavy
showers will re-develop and move across portions of East Tennessee
and Southwest Virginia tomorrow ahead of the upper-low passage as
it moves across the state on Sunday. There is really not a
specific time more favored for rainfall Sunday, though things
should begin to die down as the feature moves east after 21z.
As a result, have maintained the Flash Flood Watch for the entire
region until 21z on Sunday. May have to look at extending this in
time based on model and radar trends this evening and overnight.
.LONG TERM /Sunday Night through Saturday/...
Residual showers will slowly exit the Southern Appalachian Region
Sunday night into Monday as an upper level low pulls away from
the area. High pressure builds in late Monday into Tuesday for dry
conditions and a warming trended for mid week. Model consistency
quite poor Thursday through the rest of the period...but overall
trend is for an unsettled end of the period with a weakening
frontal boundary progged to move through on Thursday and another
system approaching the area around the Friday/Saturday time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 64 53 71 / 90 80 40 10
Knoxville McGhee Tyson Airport, TN 56 60 51 69 / 90 90 50 10
Oak Ridge, TN 56 61 51 69 / 90 80 50 10
Tri Cities Airport, TN 53 58 47 67 / 90 100 80 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.
TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
Washington-Wise.
&&
AMP/MJBHazardous Weather Outlook...UPDATED National Weather Service Morristown TN 1021 AM EDT Sat Apr 22 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231430- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Strong to Possibly Severe Storms are expected this Afternoon and Evening... ...Flash flood Watch is in effect beginning by mid-afternoon Today and continuing through Sunday Afternoon... A cold front will across the region Today producing scattered to numerous showers and thunderstorms. Some of these storms could be strong to possibly severe from the mid-afternoon through the evening. The main concern being hail up to quarter size, damaging downburst winds up to 60 mph, heavy rainfall and lightning. The heavy rains may cause localized flash flooding, especially along and near a stalled out boundary stretched along the northern Plateau and Cumberland Mountains near the Tennessee/Virginia border. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Locally Heavy Rainfall and Flash Flooding are possible through Sunday... A storm system will move across the Tennessee Valley and southern Appalachians Saturday night and Sunday. Widespread showers and embedded thunderstorms are expected with locally heavy rainfall expected. One to three inches of rainfall will be common across much of the area through Sunday with localized amounts in excess of 4 inches possible. The persistent rainfall will saturate the ground across much of the area. The additional heavy rains could lead to flooding of roadways, poor drainage areas, low lying areas and small rivers and streams across the region. Mud slides are possible, especially across the burn scar areas of Sevier County, Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
1229 PM EDT SAT APR 22 2017
TNZ018-047-221700-
Southeast Carter TN-Johnson TN-
1229 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER AND SOUTHERN
JOHNSON COUNTIES UNTIL 100 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trade and Elk Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3634 8177 3636 8179 3634 8184 3630 8191
3621 8197 3621 8202 3633 8204 3639 8173
3638 8173 3635 8172 3634 8171
TIME...MOT...LOC 1628Z 258DEG 31KT 3629 8195
AMP.23PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD E COEBURN 36.95N 82.47W
04/22/2017 WISE VA TRAINED SPOTTER
CREEK OUT OF ITS BANKS AND WATER COVERING THE ROAD IN THE
BANNER COMMUNITY.
&&Special Weather Statement
National Weather Service Morristown TN
440 PM EDT SAT APR 22 2017
TNZ036-067-069-222130-
Anderson TN-Roane TN-Knox TN-
440 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...SOUTHERN
ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Bearden, Powell and
Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8442 3600 8442 3602 8438 3605 8436
3605 8434 3609 8438 3610 8440 3617 8400
3590 8398
TIME...MOT...LOC 2040Z 266DEG 22KT 3602 8434
05/MAThe Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter sized hail was reported.
Golf ball sized hail was reported in Knoxville as well as several locations in the surrounding vicinity.
A few trees were reported down around the Strawberry Plains area and points south to near Interstate 40.
Quarter sized hail was reported.
A tree was reported down on a home in Sale Creek.
Several trees were reported down across the southern end of Rhea County.
Multiple trees and power lines were reported down across the northwest portion of Hamilton County. Additionally, nine homes were damaged in this area.
A few trees were reported down around the county.
Numerous trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687845, 687848, 687852, 687851, 687854, 687855, 687856, 687858, 687859.